Diffuse Alveolar Hemorrhage Following Alemtuzumab*

    loading  Checking for direct PDF access through Ovid

Abstract

This study describes an unusual patient with X-linked Alport syndrome (XLAS) in whom diffuse alveolar hemorrhage (DAH) developed as a complication of alemtuzumab therapy following renal transplantation. A 26-year-old man with XLAS underwent retransplantation with a cadaveric renal allograft. He received alemtuzumab therapy as a part of an immunosuppressive induction protocol, and dyspnea and hemoptysis developed. A chest CT scan showed diffuse alveolar opacities. Bronchoscopy was performed to determine the cause of hemoptysis and hypoxia. BAL showed a characteristic increasingly bloody return in the sequential aliquots. There was no growth of pathogenic bacteria or evidence of opportunistic infection. Clinical improvement occurred with the initiation of steroids, and the patient required short-term mechanical ventilation for acute respiratory failure. To our knowledge, this is the first reported case of DAH associated with use of alemtuzumab therapy, although other pulmonary toxicities have been described. The prevalence of this form of pulmonary toxicity is unclear and requires further systematic study.

Related Topics

    loading  Loading Related Articles